Pennsylvania, 2013Lake-Effect Snow in Pennsylvania, December 10 to 12, 2013
December 10 to 12, 2013 · NWS CLE · 1 event in 1 county or zone
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 10th. The snow showers continued into the 12th before finally dissipating.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 10th. The snow showers continued into the 12th before finally dissipating. The snow was heavy at times with visibilities less than one half mile, especially on the 11th. Snowfall totals from inland Erie County ranged from 6 to 10 inches with most of this falling on the 11th. Ten inches or more of accumulation were reported south of North East and also in the Colt Station area. A few accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 10, 5:15 PM EST, 45 minutes earlier.
Area forecast discussion, Dec 10, 5:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EST TUE DEC 10 2013
.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY WILL GET PUSHED SOUTH BY A
REINFORCING COLD FRONT THAT WILL DROP ACROSS THE AREA ON WEDNESDAY.
ARCTIC HIGH PRESSURE WILL BUILD BACK ACROSS THE OHIO VALLEY BY
FRIDAY. LOW PRESSURE WILL TRACK TO THE OHIO VALLEY ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE NEXT TROUGH (IN A SERIES OF TROUGHS) WILL SLIDE ACROSS LAKE ERIE
EARLY TONIGHT. THE FLOW IS INITIALLY SOUTHWEST BUT SHOULD VEER JUST
ENOUGH TO GET NEW SNOW BANDS TO DEVELOP ALONG THE LAKESHORE. SOME
BURSTS OF LAKE ENHANCED HEAVY SNOW ARE LIKELY IN ERIE COUNTY...AND
POSSIBLY THE ASHTABULA COUNTY LAKESHORE. I DOUBT THEY WILL PENETRATE
VERY FAR INLAND. SOME OF THE MESO MODELS INDICATE A SECOND WEST/EAST
BAND IN LAKE COUNTY WHICH IS A TRADITIONAL SPOT BUT I AM NERVOUS
THAT THE FLOW WILL BE JUST A BIT TOO SOUTHWEST. WILL POST A LAKE
EFFECT SNOW ADVISORY FOR ERIE COUNTY PA AND THE ASHTABULA COUNTY
LAKESHORE INTO WED MORNING. THE BANDS SHOULD BEGIN TO REDEVELOP
OFFSHORE...MORE TOWARD BUFFALO... WEDNESDAY MORNING
ELSEWHERE THE TROUGH WILL SLIDE BY ESSENTIALLY DRY. LOW TEMPERATURES
ARE TRICKY. WITH CLEAR/MOSTLY CLEAR SKIES AND SNOW ON THE GROUND
ACROSS NORTH CENTRAL OHIO...TEMPS WILL DROP NICELY BUT THE WIND WILL
STAY UP. MOST AREAS IN NORTH CENTRAL OHIO SHOULD SNEAK DOWN TO THE
LOWER/MID TEENS. COLDER PROTECTED SPOTS WILL GET COLDER. MID/UPPER
TEENS ELSEWHERE...NEAR 20 OR LOW 20S ALONG THE EAST LAKESHORE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE NEXT TROUGH IS MORE LIKE A REINFORCING COLD FRONT. IT WILL SAG
ACROSS THE AREA WEDNESDAY AFTERNOON. THE AMOUNT OF SNOW WILL BE
DETERMINED TO A SOME EXTENT ON THE AMOUNT OF SNOW THAT DEVELOPS
OUT OVER LAKE ERIE. IF WE COULD GET A GOOD BAND OR BANDS OF SNOW IN
THE SOUTHWEST FLOW AND THEN BRING THEM ONSHORE...THERE WOULD BE A
DECENT AMOUNT OF SNOW SHOWERS. THIS IS MOST LIKELY OF COURSE IN THE
SNOW BELT...BUT I HAVE SEEN THIS TYPE OF SNOW SPREAD FROM SANDUSKY
TO CANTON. FOR NOW...WILL BE CONSERVATIVE WITH MOSTLY CHANCE POPS
OUTSIDE OF THE SNOWBELT. WILL LIKELY NEED AT LEAST A SNOW ADVISORY
WEDNESDAY AFTERNOON/WEDNESDAY NIGHT IN THE SNOWBELT AND A WARNING
MAY BE NECESSARY ALTHOUGH THE AIR MASS ON THE WAY IS DRY ARCTIC AIR
AND THE LAKE EFFECT ACCUMS MAY BE LIMITED. HIGHS ON THURSDAY MOSTLY
IN THE TEENS.
THE SURFACE HIGH SHIFTS EAST OF THE AREA ON FRIDAY. SOME OF THE
MODELS POST QPF WITH THE WARM ADVECTION BUT I WOULD NOT THINK IT
WOULD BE ANYTHING OTHER THAN ANY LINGERING LAKE EFFECT UNTIL THE
WIND TOTALLY SHIFTS SOUTH TO SOUTHWEST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WE CONTINUE TO WATCH MODEL TRENDS FOR SATURDAY WITH THE POTENTIAL
FOR ACCUMULATING SNOW AND POSSIBLY A WINTER STORM. MOISTURE WILL SPREAD
NORTH TOWARDS THE AREA ON FRIDAY NIGHT IN ADVANCE OF SHORTWAVE
ENERGY APPROACHING FROM THE FOUR CORNERS REGION. MODELS ARE ALL
SHOWING A WEAK SURFACE WAVE TRACKING NORTHEAST TOWARDS THE AREA
WHICH WOULD RESULT IN SNOW DEVELOPING AS ISENTROPIC ASCENT INCREASES
ALONG THE RESIDENT BAROCLINIC ZONE. A SECONDARY LOW WILL DEVELOP
NEAR THE GULF COAST BEFORE STRENGTHENING AS IT TRACKS UP THE EAST
COAST ON SATURDAY NIGHT. MODEL HAVE NOT BEEN IN GOOD AGREEMENT OVER
THE LAST SEVERAL DAYS BUT HAVE EXHIBITED A TREND TOWARDS MORE
PHASING BETWEEN THE SOUTHERN STREAM ENERGY AND A COMPACT UPPER
TROUGH DROPPING SOUTH OUT OF CANADA. THIS TREND WOULD SUPPORT HIGHER
SNOW CHANCES...UNLESS THE SYSTEM ENDS UP BEING PULLED FAR ENOUGH TO
THE WEST THAT TEMPERATURES WARM ENOUGH ALOFT AND WE SEE A PERIOD OF
MIXED PRECIPITATION. AT THIS TIME IT DOES LOOK LIKE SOME SNOW
ACCUMULATIONS IS LIKELY WITH A CHANCE OF SEEING A WINTER STORM IF
THINGS GET ORGANIZED A LITTLE BIT BETTER.
THE GOING FORECAST IS IN GOOD SHAPE AND WILL JUST RAISE POPS BY
ANOTHER 10-20 PERCENT FOR SATURDAY. WILL KEEP P-TYPE AS ALL SNOW
WITH LOW CONFIDENCE IN PULLING ENOUGH WARM AIR NORTH GIVEN THE
COLD AIR MASS IN PLACE FOR MUCH OF THE WEEK. STORM TRACK AND PRECIP
TYPE WILL BOTH BE SOMETHING TO WATCH OVER THE COMING DAYS.
THE GFS CONTINUES TO BE FASTER THAN ECMWF...BUT TREND IN BOTH IS
THE SAME. WEATHER TRANSITIONS INTO A LAKE EFFECT EVENT BY SUNDAY
AS TROUGH LINGERS OVER THE EASTERN LAKES AND THE 850MB TEMPS DIP
TO MINUS 16C. SHOULD MAINLY EFFECT THE PRIMARY SNOW BELT. HIGH
PRESSURE GRADUALLY NUDGES OVER LAKE TO CHOKE OFF LAKE EFFECT ON
MONDAY. HOWEVER TEMPS WILL REMAIN WELL BELOW NORMAL AS ARCTIC AIR
WILL BE ENTRENCHED OVER THE AREA INTO NEXT WORK WEEK.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MID LEVEL DECK WILL GRADUALLY THICKEN AND LOWER BUT REMAIN VFR FOR
AFTERNOON PUSH. WEAK TROUGH WILL SWING ACROSS EASTERN LAKE ERIE
TONIGHT KICKING OFF SOME SNOW...MAINLY OVER NW PA. WIND GUSTS TO
25 KNOTS ARE LIKELY THIS AFTERNOON AND EVENING WITH GUSTS TO 30
KNOTS POSSIBLE NEAR LAKE ERIE.
OUTLOOK...NON VFR CONDITIONS WILL LINGER AT TIMES THROUGH THURSDAY
IN -SHSN...MAINLY OVER NE OH/NW PA.
&&
.MARINE...
HAVE PUT UP THE GALE WARNING FOR THE REST OF THE LAKE.
OBSERVATIONS COMING IN JUST UNDER GALE FORCE. SHORT TERM
GUIDANCE SHOWS THAT THE MAX FOR THE WESTERN BASIN WILL BE THIS
EVENING AND THEN WINDS SHOULD DIMINISH SLIGHTLY BY/SHORTLY AFTER
MIDNIGHT. CENTRAL THIRD OF THE LAKE WILL LIKELY GO A BIT LONGER
AND MATCHED THE EAST THIRDS 9Z EXPIRATION TIME.
IN ADDITION HAVE ISSUED LOW WATER ADVISORY FOR THE WESTERN BASIN
OF LAKE ERIE FOR TONIGHT. TOMORROW WINDS DROP BELOW GALE
FORCE...BUT SMALL CRAFT WILL CONTINUE INTO FRIDAY AS STRONG
WESTERLY FLOW SETS UP. THE FLOW WILL EVENTUALLY TURN TO THE
SOUTHWEST ON FRIDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE OHIO
VALLEY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ089.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST WEDNESDAY FOR PAZ001-
002.
MARINE...GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR LEZ061-146>149-
166>169.
GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR LEZ142>145-162>165.
LOW WATER ADVISORY UNTIL 3 AM EST WEDNESDAY FOR LEZ142-143-162-
163.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...DJB/KEC
AVIATION...DJB
MARINE...DJB/OUDEMANHazardous weather outlook, Dec 10, 4:33 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
433 PM EST TUE DEC 10 2013
OHZ003-006>010-017>023-027>033-036>038-047-112145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
433 PM EST TUE DEC 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS.
A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ089-PAZ001-002-112145-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
433 PM EST TUE DEC 10 2013
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS.
A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011>014-PAZ003-112145-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-CRAWFORD PA-
433 PM EST TUE DEC 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS. LAKE EFFECT SNOW MAY OCCUR IN THE
SNOWBELT EAST OF CLEVELAND. THERE IS THE POSSIBILITY THAT SOME
LOCATIONS COULD SEE SIGNIFICANT ACCUMULATIONS. AT THIS TIME IT IS
TOO EARLY TO DETERMINE WHETHER THE HEAVY SNOW WILL DEVELOP AND
WHERE THE EXACT LOCATIONS OF THE SNOW BANDS WILL BE.
A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142-143-162-163-112145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
433 PM EST TUE DEC 10 2013
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LOW WATER ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ144-145-164-165-112145-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
433 PM EST TUE DEC 10 2013
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-146>149-166>169-112145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
433 PM EST TUE DEC 10 2013
...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS COULD APPROACH GALE FORCE TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Southern Erie
- When
- December 10, 6:00 PM EST to December 12, 6:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 10th. The snow showers continued into the 12th before finally dissipating. The snow was heavy at times with visibilities less than one half mile, especially on the 11th. Snowfall totals from inland Erie County ranged from 6 to 10 inches with most of this falling on the 11th. Ten inches or more of accumulation were reported south of North East and also in the Colt Station area. A few accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 10, 20131 death · 1 event
- Cold in Illinois, December 10, 20131 death · 1 event
- Lake-Effect Snow in New York, December 10 to 13, 2013$114,000 · 9 events
- Winter Weather in Ohio, December 10, 201325 events
- Winter Weather in New Jersey, December 10, 201319 events
- Winter Weather in Virginia, December 10, 201313 events
- Heavy Snow and Winter Weather in Pennsylvania, December 10, 201313 events
- Winter Storm and Winter Weather in Maryland, December 10, 20138 events
- Blizzard and Winter Storm in Alaska, December 10 to 12, 20138 events
- Winter Weather in Iowa, December 10 to 11, 20138 events
- Winter Storm and Winter Weather in West Virginia, December 10, 20135 events
- Winter Storm and Winter Weather in Indiana, December 10, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490045.